Alert archive / Oklahoma / Tornado Warnings in 1994

Tornado Warning 47, NWS Tulsa, OK

July 24, 1994Craig County, Oklahoma

NWS Tulsa, OK issued this tornado warning at Jul 24, 1994, 4:48 PM CDT for Craig County, Oklahoma. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 1994, 4:48 PM CDT (21:48 UTC)
Expired
Jul 24, 1994, 5:15 PM CDT
In force
27 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Craig County, OK

The radar

The Tulsa radar (KINX), 73 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 4:50 PM CDTTornado F0White Oak, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Springfield, MO (KUMN), launched 12:00Z, 9.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1994-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1994-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2837 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 242149
TORTUL
OKC035-242215-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TULSA OK
448 PM CDT SUN JUL 24 1994
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  515 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST OKLAHOMA
 
   ...SOUTHERN CRAIG COUNTY
 
AT 446 PM...THE NOWATA COUNTY SHERIFFS OFFICE REPORTED A TORNADO ON THE
GROUND ABOUT 15 MILES WEST NORTHWEST OF VINITA. THE STORM PRODUCING THE
TORNADO WAS MOVING SOUTHEAST AT 15 MPH.
 
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.
STAY AWAY FROM OUTSIDE WALLS AND AVOID WINDOWS.  ABANDON CARS AND
MOBILE HOMES FOR A REINFORCED BUILDING OR GET IN A GROUND DEPRESSION.
 
WATCH FOR SIGNS OF DEVELOPING STORMS.  LARGE HAILSTONES AND UNUSUALLY
LOW SWIRLING CLOUDS ARE MANY TIMES SEEN NEAR DEVELOPING TORNADOES.
STRONG DAMAGING WINDS AND TORNADOES OFTEN PRODUCE A LOUD ROARING
SOUND THAT CAN BE HEARD IN THE VICINITY OF STORMS. FREQUENT AND
DANGEROUS LIGHTNING OCCURS WITH MOST SEVERE THUNDERSTORMS.
 
KEEP TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at Jul 24, 3:49 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 24, 3:49 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
345 PM CDT SUN JUL 24 1994

OK MESONET DATA SHOWS SFC FRONT EXTENDING FROM MIAMI TO CLAREMORE TO
TULSA TO DRUMRIGHT TO EDMOND TO REYDON. ERN OK PORTION OF BOUNDARY HAS
REMAINED NEARLY STATIONARY THROUGHOUT THE DAY WHILE WRN OK PORTION HAS
SAGGED SLOWLY SOUTH. DEWPOINTS IN THE UPPER 70S ARE POOLED JUST NORTH
OF THE BOUNDARY IN NE OK BUT EXTENSIVE CIRRUS SHIELD HAS LIMITED SFC
HEATING IN THIS AREA AND HAS NOT ALLOWED THE CAP TO BE BROKEN THUS FAR.

STILL ANTICIPATE THAT TSTMS WILL DEVELOP ALONG OR JUST NORTH OF THE
FRONT DURING THE NEXT FEW HOURS WITH SOME OF THE STORMS LIKELY BECOMING
SEVERE. EVEN IF STORMS FAIL TO DEVELOP...NEARLY SOLID AREA OF LIGHT TO
MODERATE RAIN IN SOUTH CENTRAL KS SHOULD MOVE INTO NE OK THIS EVENING
SO WILL KEEP LIKELY POPS IN NE OK TONIGHT WITH LOWER POPS TO THE SOUTH.

SATELLITE LOOPS AND PROFILER VORTICITY GRAPHIC 5MV SUPPORTS THE NGM ON
THE VORT MAX CURRENTLY IN NRN KS WITH THE ETA MUCH TOO STRONG AND SLOW.
EXTRAPOLATION FROM WATER VAPOR LOOPS INDICATES THAT THE NGM 00Z
POSITION OF THE VORT MAX IN SW MO WILL BE QUITE CLOSE.

ETA DRIVES SFC FRONT MUCH FARTHER SOUTH THAN EITHER THE NGM OR AVN
PROBABLY DUE TO ITS STRONGER SHORTWAVE. HOWEVER IN THIS INSTANCE FEEL
THAT THE ETA MAY BE MOST CORRECT FOR THE WRONG REASON AS CONVECTION
WHICH DEVELOPS NEAR THE FRONT WILL LIKELY CAUSE THE FRONT TO SAG SOUTH
INTO SE OK.

MODELS CANNOT AGREE ON TIMING OF WEAK SHORTWAVES IN THE LATER PERIODS
AND POSITIONING OF SFC FRONT IS ALSO NOT CERTAIN ATTM. SCATTERED TSTMS
LIKELY THROUGHOUT THE FCST PERIOD NEAR AND NORTH OF THE FRONTAL
BOUNDARY BUT HARD TO PINPOINT MOST LIKELY AREA TO SEE STORMS IN ERN OK.
THUS WILL KEEP ALL POPS AT 40% IN THE LATER PERIODS. AM COUNTING ON THE
NGM AND AVN MODELS BEING MOST CORRECT WITH THE 850 MB FLOW...OTHERWISE
POPS IN NE OK MAY BE OVERDONE.

NGM MOS TEMPS SEEM REASONABLE WITH COOLER TEMPS 2IN NE OK WHERE CLOUD
COVER WILL BE GREATEST. WILL ADJUST MIN TEMPS DOWN THOUGH IN NE OK DUE
TO RAIN COOLED AIR.

TUL 70/88/70/88/70  6444    MLC 72/92/72/91/72  4444
BVO 68/87/68/87/68  6444    IDB 72/93/72/93/72  3444

.TUL...NONE.

PLATE

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:12 AM CDTSevere Thunderstorm WarningTSADelaware63 min
Jul 24, 2:21 AM CDTSevere Thunderstorm WarningTSAMayes54 min
Jul 24, 5:34 PM CDTSevere Thunderstorm WarningTSAOttawa41 min
Jul 24, 6:15 PM CDTSevere Thunderstorm WarningTSAOttawa45 min

Nearby

Tornado Warnings in Oklahoma, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.